Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 28, NWS Lubbock, TX

December 27, 200818 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 27, 2008, 6:22 AM CST for 18 counties in Texas. It took effect at Dec 27, 2008, 8:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 6:22 AM CST (12:22 UTC)
In effect from
Dec 27, 2008, 8:00 AM CST
Expired
Dec 27, 2008, 1:58 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 24 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
127 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
-149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 271222
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
622 AM CST SAT DEC 27 2008

TXZ033>036-039>044-272000-
/O.NEW.KLUB.WI.Y.0028.081227T1400Z-081227T2000Z/
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
INCLUDING THE CITIES OF...MORTON...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
622 AM CST SAT DEC 27 2008

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON. 

WEST TO NORTHWESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS IN
THE 25 TO 35 MPH RANGE THIS MORNING. WIND GUSTS OF UP TO 45 MPH
ARE POSSIBLE OVER SOUTHERN PORTIONS OF THE SOUTH PLAINS AND
ROLLING PLAINS. LOCALIZED BLOWING DUST WILL BE POSSIBLE WITH THESE
INCREASED WINDS. THE WINDS ARE EXPECTED TO DIMINISH BY MID-
AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 31 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS74 KLUB 271611
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1011 AM CST SAT DEC 27 2008

TXZ027>032-037-038-272100-
/O.EXB.KLUB.WI.Y.0028.000000T0000Z-081227T2100Z/
BAILEY-LAMB-HALE-FLOYD-MOTLEY-COTTLE-DICKENS-KING-
INCLUDING THE CITIES OF...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MATADOR...ROARING SPRINGS...
PADUCAH...DICKENS...SPUR...GUTHRIE
1011 AM CST SAT DEC 27 2008

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. 

WEST TO NORTHWESTERLY WINDS WILL CONTINUE INCREASING TO BETWEEN 25
AND 35 MPH THIS MORNING AHEAD OF A COLD FRONT. PERIODS OF WIND
GUSTS APPROACHING 45 MPH WILL RESULT IN LOCALIZED BLOWING DUST
AT TIMES. THESE WINDS ARE EXPECTED TO DIMINISH BY MID AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 31 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

TXZ033>036-039>044-272100-
/O.EXT.KLUB.WI.Y.0028.000000T0000Z-081227T2100Z/
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-KENT-
STONEWALL-
INCLUDING THE CITIES OF...MORTON...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT
1011 AM CST SAT DEC 27 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON.

WEST TO NORTHWESTERLY WINDS BETWEEN 25 AND 35 MPH WILL CONTINUE
OVER THE AREA AHEAD OF A COLD FRONT. WIND GUSTS APPROACHING 50 MPH
WILL BE POSSIBLE ESPECIALLY OVER THE FAR SOUTHERN PORTIONS OF THE
SOUTH PLAINS AND ROLLING PLAINS. THESE WINDS WILL RESULT IN 
PATCHY BLOWING DUST WITH REDUCED VISIBILITIES. THE WINDS ARE 
EXPECTED TO DIMINISH BY MID AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 31 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS74 KLUB 271958
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
158 PM CST SAT DEC 27 2008

TXZ027>044-272100-
/O.CAN.KLUB.WI.Y.0028.000000T0000Z-081227T2100Z/
BAILEY-LAMB-HALE-FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-
CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MATADOR...ROARING SPRINGS...
PADUCAH...MORTON...LEVELLAND...LUBBOCK...SLATON...WOLFFORTH...
CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...PLAINS...
DENVER CITY...BROWNFIELD...TAHOKA...ODONNELL...POST...JAYTON...
ASPERMONT
158 PM CST SAT DEC 27 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WESTERLY WINDS AND PATCHY BLOWING DUST EXPERIENCED OVER MUCH
OF THE SOUTH PLAINS EARLIER TODAY HAVE WEAKENED...AND SUSTAINED WIND
SPEEDS ARE NOW GENERALLY LESS THAN 30 MPH. THUS THE WIND ADVISORY
HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 27, 5:32 AM CST, 50 minutes earlier.

Area forecast discussion, Dec 27, 5:32 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
532 AM CST SAT DEC 27 2008

.AVIATION...
WINDS ARE EXPECTED TO BE ON THE INCREASE THROUGH THE MORNING HOURS
AND EARLY AFTERNOON AT BOTH TERMINALS. WINDS ARE NOT EXPECTED TO
SUBSIDE UNTIL THE MID-AFTERNOON HOURS AS AN UPPER LEVEL STORM
SYSTEM MOVES OUT OF THE AREA. PRECIPITATION CAN BE EXPECTED AT KCDS
THIS MORNING AS A COLD FRONT PASSES THROUGH THE AREA. HOWEVER...CONDITIONS
ARE EXPECTED TO REMAIN VFR. JDV

&&

.PREV DISCUSSION... /ISSUED 417 AM CST SAT DEC 27 2008/

SHORT TERM...
SHORT TERM FORECAST FOCUS WILL BE ON THE EFFECTS OF THE FRONT MOVING
INTO THE AREA FROM THE PANHANDLE THIS MORNING. A COLD FRONT IS
CURRENTLY LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE. TIMING ON THE
FRONT WILL BE CRITICAL TO THE SHORT TERM FORECAST.

AS THE FRONT MOVES SOUTHWARD...MID LEVEL MOISTURE WILL BE MIXED
TOWARDS THE DRIER SURFACE AIR. A LAYER OF FRONTOGENESIS FROM ABOUT
850 TO 700 MB WILL TRANSLATE ACROSS THE NORTHEASTERN ZONES AROUND
MID MORNING. IN ADDITION...THERE WILL BE SOME INSTABILITY ABOVE THIS
FRONTOGENETICAL LAYER. WITH DRY SURFACE AIR INITIALLY ANY
PRECIPITATION MAY BE SLIGHTLY DELAYED. LIFT IN THIS REGION WILL
GRADUALLY WEAKEN BY MIDDAY. ALSO...DOWNGLIDE IN THE LOWEST LEVELS OF
THE ATMOSPHERE MAY INITIALLY LIMIT PRECIPITATION.
HOWEVER...SIGNIFICANT UPPER LEVEL SUPPORT WILL INCREASE THE
POSSIBILITY OF ENHANCING THE LIFT. BELIEVE THERE WILL BE A BRIEF
WINDOW OF ENHANCED LIFT AND MOISTURE FROM THE SURFACE TO MID LEVELS.
THEREFORE...HAVE INCREASED POPS TO CHANCE ACROSS THE FAR NORTHEAST
ZONES. UPPER LEVEL SUPPORT WILL QUICKLY SHUT DOWN AS THE POSITIVELY
TILTED TROUGH MOVES TO THE EAST OF THE AREA AND UPPER LEVEL
CONVERGENCE DOMINATES. GIVEN THE CURRENT TEMPERATURES PRECIPITATION
TYPE IS EXPECTED TO BE MOSTLY RAIN ACROSS THE EXTREME SOUTHEASTERN
PANHANDLE WITH A RAIN AND SNOW MIX TO THE WEST OF THIS AREA.

THE CURRENT SPEED OF THE COLD FRONT PLACES THE FRONT IN THE NORTHERN
ZONES BETWEEN 11 AND 12Z. NOW IS WHEN THE FORECAST BECOMES TRICKY.
DEPENDING ON HOW FAR SOUTH THE FRONT WILL MOVE BEFORE DAYBREAK MAY
DETERMINE THE PROGRESSION OF THE FRONT DURING THE MORNING HOURS. THE
NAM HAS A SLIGHTLY BETTER HANDLE ON THE TIMING OF THE FRONT THAN THE
RUC MODEL. GREATER MIXING OF STRONG LOW LEVEL WINDS SOUTH OF THE
FRONT MAY LIMIT THE DAYTIME SOUTHWARD PROGRESSION OF THE FRONT. IN
TURN THIS WILL KEEP WINDS NEAR OR ABOVE ADVISORY LEVELS UNTIL ABOUT
MIDDAY. A 700 MB MAX WIND CROSSES THE AREA BETWEEN 12 AND 18Z OVER
THE SOUTHERN SOUTH PLAINS THROUGH THE SOUTHERN ROLLING PLAINS.
SURFACE WINDS WILL LIKELY BE MAXIMIZED DURING THIS TIME DUE TO THE
MIXING OF THE ATMOSPHERE AHEAD OF THE FRONT. IT IS STILL UNCLEAR
WHETHER MIXING WILL TAKE PLACE UP TO 700 MB. NONETHELESS...WINDS
BETWEEN THE SURFACE AND 700 MB ARE STILL STRONG IN A 30 TO 40 KT
RANGE. GUIDANCE NUMBERS ALSO INDICATE A PROLONGED PERIOD OF ADVISORY
LEVEL WINDS...MOSTLY ACROSS THE SOUTHERN PORTION OF THE FA. IN
ADDITION...A SURFACE PRESSURE GRADIENT IS PROGGED TO BE STRONGER
THIS MORNING THAN THE PREVIOUS TWO DAYS WHERE ADVISORY LEVEL WINDS
WERE REACHED. AS THE FRONT MOVES SOUTH...WINDS CAN BE EXPECTED TO
DIMINISH AFTER ABOUT 20Z.

ALSO AHEAD OF THE FRONT WILL BE DECREASING DEW POINTS. THIS WILL
BRING NEAR CRITICAL LEVELS FOR FIRE WEATHER DURING THE LATE MORNING
HOURS. AFTER THE TROUGH MOVES AWAY FROM THE AREA TO THE EAST...LIGHT
WINDS CAN BE EXPECTED THROUGH THE REMAIN SHORT TERM. JDV

LONG TERM...
DE-AMPLIFYING UPPER LEVEL PATTERN EARLY IN THE FORECAST WITH A
MINOR TROF SUNDAY FOLLOWED BY FLAT RIDGE AND WARMING EARLY IN THE
WEEK. GRADUAL HEIGHT RISES OVER SOUTHWESTERN U.S. AND FALLS IN THE
SOUTHEAST WILL OCCUR WHILE WAVES CROSS BY TO OUR NORTH. ONE WAVE
LATE TUESDAY IS EXPECTED TO DRAG A WEAK FRONT INTO THE REGION LATE
IN THE DAY LEADING TO MID-WEEK COOLING. RENEWED LEE SIDE PRESSURE
FALLS BY WEDNESDAY NIGHT ALLOW WARMING AGAIN THURSDAY BEFORE A
POTENTIALLY SHARPER WAVE DIGS THROUGH MISSISSIPPI VALLEY WITH
ANOTHER FRONTAL PASSAGE EARLY FRIDAY. MODEL TRENDS MEANWHILE HAVE
DE-EMPHASIZED EASTERN TROF TO SOME EXTENT SO OVERALL CONFIDENCE IN
FRONTAL IMPACTS ARE NOT HIGH. EITHER WAY...A GENERALLY ZONAL WEST
OR WEST-NORTHWEST FLOW ALOFT WILL MAINTAIN DRY CONDITIONS WITH
RELATIVELY MODEST AIRMASS CHANGES. GUSTY WINDS POSSIBLE BY TUESDAY
BUT PERHAPS MORE SO THURSDAY...AND MAY LEAD TO SOME FIRE WEATHER
CONCERNS DURING THE WEEK. MCQUEEN

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE DURING THE LATE
MORNING HOURS AS NORTHWEST WINDS DECREASE SURFACE DEW POINTS. THE
MAIN CONCERN WILL BE THE FACT THAT AS WINDS DECREASE DURING THE
EARLY AFTERNOON HOURS...THE RELATIVE HUMIDITY WILL ALSO BE
DECREASING. THE CRITICAL WINDS AND CRITICAL RELATIVE HUMIDITIES WILL
NOT LIKELY BE JUXTAPOSED. CONFIDENCE OF RED FLAG CONDITIONS
OCCURRING LATE THIS MORNING OR EARLY THIS AFTERNOON IS NOT HIGH AT
THE MOMENT. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39  14  55  22  62 /  20   0   0   0   0
TULIA         40  15  53  23  62 /  20   0   0   0   0
PLAINVIEW     42  17  55  24  63 /  20   0   0   0   0
LEVELLAND     45  18  55  24  67 /   0   0   0   0   0
LUBBOCK       46  20  55  25  67 /  10   0   0   0   0
DENVER CITY   49  19  55  26  67 /   0   0   0   0   0
BROWNFIELD    48  19  55  24  67 /   0   0   0   0   0
CHILDRESS     48  22  56  28  65 /  30   0   0   0   0
SPUR          52  22  55  27  67 /  10   0   0   0   0
ASPERMONT     57  22  59  28  68 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Dec 27, 6:01 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
601 AM CST SAT DEC 27 2008

TXZ021>044-281215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
601 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

STRONG WEST TO NORTHWESTERLY WINDS COMBINED WITH A VERY DRY AIR
MASS WILL BRING ELEVATED FIRE WEATHER CONDITIONS...AND POSSIBLE
CRITICAL CONDITIONS...TO SOUTHERN PORTIONS OF THE SOUTH PLAINS AND
ROLLING PLAINS.

NON PRECIPITATION

A WIND ADVISORY WILL BE IN EFFECT UNTIL EARLY THIS AFTERNOON OVER
THE SOUTHWESTERN AND CENTRAL SOUTH PLAINS AND THE SOUTHERN ROLLING
PLAINS. WEST TO NORTHWEST WINDS FROM 25 TO 35 MPH MAY GUST AS HIGH
AS 45 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
CONSULT WITH LOCAL FIRE DISTRICTS BEFORE ATTEMPTING OUTDOOR BURNING
TODAY. MOTORISTS SHOULD BE ALERT TO VISIBILITY RESTRICTIONS FROM
BLOWING DUST.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 11:01 AM CSTRed Flag WarningLUBCochran, Crosby, Dickens, Garza, Hockley, Kent and 6 more3 hr

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.